question-icon

What causes sudden weight loss and increased cortisol level while treating thyroid cancer?

default
Posted on Sat, 7 May 2016
Question: I have been just diagnosed with DM: HA1c 7.2, FBG 140 on day of testing - TSH 8.5 on 200mcg of synthroid
had thyroid cancer 2003 had total thyroidectomy papillary/follicular variation. The concern for me is Cortisol level was 1.3 eventhough I had taken Dexamethasone the night prior - so now I too have adrenal insufficiency?! What treatment and tests do you suggest - Metformin for DM Weight Loss.
doctor
Answered by Dr. Binu Parameswaran Pillai (2 hours later)
Brief Answer:
Normal dexamethasone suppression test

Detailed Answer:
Good day,
Noted your question.
Coming to straight to your question. Dexamethasone 1 mg is given at 11 pm on the night prior to testing Cortisol. This is called as dexamethasone suppression test. This is done to rule out Cushing's syndrome. Normally, Cortisol levels should drop below 1.8 mcg/dl after taking dexamthasone. If it is more than 1.8 mcg, it is abnormal. Since your cortisol level is 1.3, it is normal. Not to worry.

Your TSH is 8.5 which is elevated. In a case of papillary thyroid cancer, for the first five years, we need to keep TSH suppressed to the level of 0.1 to 0.5. However, after 5 years, if there is no evidence of cancer recurrence TSH should be kept in normal limits, ideally around 1 to 2. In your case, TSH is 8 which is clearly above limits and hence dose of synthroid should be modified to keep TSH at around 2.

As far as diabetes is concrened, at your age, it is best to keep Hba1c below 6.5% and FBS below 110. Metformin is an excellent drug in type 2 diabetes who are overweight and a dose of 1500 to 2000 mg a day is recommended. Other drugs which are excellent for diabetes and for weight loss is DPP4 inhibitors ( Januvia). Please discuss with your doctor. In my practice i prescribe a combination of these two drugs ( JANUMET) for obese/overweight patients with Type 2 diabetes.

regards
Binu
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Binu Parameswaran Pillai

Endocrinologist

Practicing since :2003

Answered : 1435 Questions

premium_optimized

The User accepted the expert's answer

Share on
What causes sudden weight loss and increased cortisol level while treating thyroid cancer?

Brief Answer: Normal dexamethasone suppression test Detailed Answer: Good day, Noted your question. Coming to straight to your question. Dexamethasone 1 mg is given at 11 pm on the night prior to testing Cortisol. This is called as dexamethasone suppression test. This is done to rule out Cushing's syndrome. Normally, Cortisol levels should drop below 1.8 mcg/dl after taking dexamthasone. If it is more than 1.8 mcg, it is abnormal. Since your cortisol level is 1.3, it is normal. Not to worry. Your TSH is 8.5 which is elevated. In a case of papillary thyroid cancer, for the first five years, we need to keep TSH suppressed to the level of 0.1 to 0.5. However, after 5 years, if there is no evidence of cancer recurrence TSH should be kept in normal limits, ideally around 1 to 2. In your case, TSH is 8 which is clearly above limits and hence dose of synthroid should be modified to keep TSH at around 2. As far as diabetes is concrened, at your age, it is best to keep Hba1c below 6.5% and FBS below 110. Metformin is an excellent drug in type 2 diabetes who are overweight and a dose of 1500 to 2000 mg a day is recommended. Other drugs which are excellent for diabetes and for weight loss is DPP4 inhibitors ( Januvia). Please discuss with your doctor. In my practice i prescribe a combination of these two drugs ( JANUMET) for obese/overweight patients with Type 2 diabetes. regards Binu